Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Dangers of Certain Alzheimer's Medications

01/30/2007

Question:

I am concerned about a client diagnosed with Vascular Dementia who has had a rapid decline in about the last 5 weeks. On initial diagnosis in 2005, his specialist prescribed Eleva 50mg mane. In mid 2006, his GP commenced him on Diazepam 2.5mg BD PRN (which is now a regular dose). On displaying agitation, aggression, hallucinations and delusions his GP commenced Rispererdal .5mg BD about 3 months ago. He is also on Tegretol 100mg for seizures not suffered in over 30 years and has had frank blood in urine infrequently which, on urinalysis was NAD (GP aware but not investigating.

In the last 5 weeks, he has become markedly more unsteady, running into furniture, very difficult to get into vehicles, nearly impossible to dress, and generally very disorientated. U/A was NAD and there have been no major changes in his circumstances to cause confusion. There are 2 options - there has been another bleed somewhere or there is some chemical interaction or reaction. His GP is aware of the problem but not enthusiastic about reviewing meds. My question is: while the drug guides do list various possible interactions, are you aware of anything glaringly obvious in the above? HELP!

Answer:

Any patient with vascular dementia will be at risk for a sudden downturn if they get another stroke. An MRI scan of the head may show a new stroke, subdural, or other process that could explain the rapid decline. Medications and changes in doses of medications can also effect cognition and motor functioning.

I'm not sure what Eleva is (amitriptyline?). Both amitriptyline and diazepam can cause cognitive loss and lethargy which could contribute to unsteadiness. The same is true for Tegretol. Risperidol even at doses as low as 0.5 mg twice a day may cause slowness and imbalance although often does not. If the patient's behavioral symptoms are improved, one could consider tapering off some of these medications.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University